Your Medication Didn’t Work: The Surprising Reason Why

Today’s podcast will focus on something everyone taking medication needs to be aware of – gastric stasis.  This is especially important for migraineurs – find out why…

Be Sociable, Share!
3 comments… add one
  • Gyan Apr 26, 2009

    Great information! I’ve never heard of gastric stasis, but it certainly explains some of my gastrointestinal problems. I just met with my neuro doc last week and discussed these symptoms. He offered no suggestion, but did jot a note in my file for my GP to follow-up on.

    I believe my case has been caused by the number and combination of meds I’ve been on over the last several years since being diagnosed with transformed daily migraine. Over the last year, I have now gone from 8 meds a day to 1 — Prilosec. Ironic, isn’t it? I’ve replaced the meds with herbal supplements and vitamins at therapeutic dosages.

    Your suggestion to take acute meds (migraine treatment not preventative) by injection or inhaler is a good one. You can also take a quick-dissolve tab (like Maxalt/triptan). You place the pill under your tongue (sublingually) and let it dissolve. This administers the drug directly into your bloodstream. It goes through the large vein running under the tongue rather than traveling through the digestive system. This has been my preferred method because of the severe nausea and vomiting I have endured (nearly 2,000 days in a row).

    I should add a warning about inhalers — make sure you rinse your mouth several times over a 20-minute period after you administer. This will remove the medication that drains down the back of your throat and gets into your mouth. The med is very bad for gum tissue (according to recent research reported to me by my dentist). It has certainly contributed to my periodontal problems. So, rinsing is important plus it gets rid of that yucky medicine taste.

    Gyan

  • James May 11, 2009

    Thanks for joining the conversation, Gyan, with your story and ideas!

    I’m so sorry to hear about your struggle with symptoms but — wow! It sounds like you’ve come a long way and are making progress. I hope the next 2,000 days are a LOT better!

    Thanks for mentioning the sublingual tabs. It’s really a little surprising more medications aren’t available in these forms, but I think we’ll see more in the future.

  • Tracy Smith Nov 18, 2012

    Thanks for this,

    I’m 5th generation with gastro motility problems, but the only on long term med’s for another condition.

    I’ve read a lot of paper’s and emailed various specialist’s buut as yet my question has not been answered. So many refer to malabsorption & overdose due to this but I cannot find anything with regard’s to post temporary stasis.

    A typical migraine can guarantee no bowel movement and symptom’s of IBS bloating etc. Would a migraneur who takes 300mg Phenytoin nightly , with weekly migraines have a rollercoaster absorption level due to temporary migraine induced gastric stasis ?

    i.e. Would a:

    3 day migraine = no absorption in small intestine & slight serum level drop during attack ? But on when migraine cycle finishes on
    Day 4 = 900mg phenytoin being absorbed & lead to temporary toxicity ?

    Thanks

    Tracy
    I’ve not yet found anyone to say yes or no to this. I’ve been experiencing toxicity symptom’s since the migraine’s became chronic.

    I would love someone to say yes or no.

Leave a Comment